Diarrhoea and vomiting is something most of us have suffered at some point in our lives. For many, it is a horrible week’s worth of symptoms, and then things begin to feel better. Here I wanted to share with you some of the common questions I get asked by my patients as a doctor, and how I got through my most recent bout of D + V thanks to some questionable re-heated chicken (the fault was all mine).
Vomiting tends to occur early on in the illness and lasts for 1 to 2 days. During this period, keeping hydrated is the important thing. Small sips of fluids, little and often, will keep dehydration at bay. If the vomiting is very severe, your doctor can prescribe an anti-sickness medication to reduce the nausea and vomiting. Reasons to seek more urgent medical advice would be if you vomit blood, or there is something looking like dark coffee grounds in the vomit, if you have severe tummy pain or are worried about dehydration.
Diarrhoea can start alongside the vomiting, or shortly after. It usually lasts for at least a week but should be starting to improve at that point (even if things are not totally back to normal). Again, the key is keeping hydrated. Small sips of fluid, little and often. Your body will be losing lots of important salts along with the water, which can make you feel even more ill and cause stress to organs such as the kidneys. O.R.S Hydration Tablets will replace the salts and fluids much more efficiently than water alone. Avoid fizzy drinks, fruit juices and anything with caffeine in as it can make the diarrhoea worse. Reasons to seek more urgent medical advice would be if you have blood in your poo, severe tummy pain, or are worried about dehydration.
Medication such as loperamide can be bought from your pharmacist to stop diarrhoea. There are two schools of thought about loperamide for a simple bout of diarrhoea. Most vomiting and diarrhoea bugs are viruses, and some think that expelling the virus through diarrhoea is part of your body’s natural defence, therefore you should sit it out. Others think that dehydration and salt (electrolyte) imbalance is a greater evil, along with feeling pretty uncomfortable and exhausted if racing to the loo all the time, so just take the loperamide and rely on your immune system to defend you.
I like to take a pragmatic approach, which lands somewhere between the two. If the diarrhoea is too much and you want a helping hand, you could start loperamide 48 hours after the diarrhoea starts. You will likely be on the mend within a week without any medication anyway.
It's important to say that some people should definitely avoid it: if you are under 12 years old, have diarrhoea that started after taking antibiotics, have a flare of inflammatory bowel disease, or are constipated with a bloated stomach. All medications can produce side effects. With loperamide, these include constipation, wind, nausea and headaches.
If you are going to the toilet frequently (my worst was 25 times in 24 hours), then you are going to have very sore skin around your bottom. Sometimes the skin gets so sore that it can break down. Sore skin can be soothed by applying creams to the area such as E45 or Vaseline. This will give some barrier protection to the skin. Breathable fabrics will be more ventilating to the area, and we would recommend cotton, and try to avoid workout gear and synthetic materials which can create a more sweaty environment. After a bowel motion, using damp cotton wool, or wet wipes to wipe your bottom can be less abrasive. Regular warm baths can also help to soothe the pain, clean the area and help the healing process.
Was this helpful?
Was this helpful?
What can you find here?